Illinois, 2020Flash Flood in Illinois, June 27, 2020
June 27, 2020 · NWS ILX · 1 event in 1 county or zone
Slow-moving thunderstorms dropped 2 to 3 inches of rain across portions of Vermilion County during the late evening of June 27th. Localized flash flooding occurred west of Potomac where Route 49 had to be barricaded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms dropped 2 to 3 inches of rain across portions of Vermilion County during the late evening of June 27th. Localized flash flooding occurred west of Potomac where Route 49 had to be barricaded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 7:08 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 27, 7:08 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
808 PM CDT Sat Jun 27 2020
.SYNOPSIS...
Issued at 808 PM CDT Sat Jun 27 2020
Scattered showers and thunderstorms will remain a threat across
central and southeast Illinois for the next few days, although
periods of dry weather are likely. Expect temperatures to warm up
to around 90 degree or so, and with the muggy air mass, the heat
index will be close to 100 degrees Sunday and Monday afternoons.
&&
.UPDATE...
Issued at 808 PM CDT Sat Jun 27 2020
Convection over the western CWA has been weakening over the last
hour, with generally rain and only isolated storms still lingering
near the I-74 corridor. The eastern CWA was fairly well worked
over from the earlier storms and has been fairly quiet as of late,
though some storms have begun to form northwest of Danville. On
the grander scale, an MCS over eastern Missouri has been showing
some cooling cloud tops while it has begun to track into southern
Illinois. With the upper wave still in place across eastern
Missouri, the higher resolution models still show some northward
development, though specific details are quite variable. A general
diminishing of showers is expected west of I-55 after midnight,
with additional waves of storms in southeast Illinois.
Precipitable water values are around 2 inches in south central
Illinois per latest SPC mesoanalysis and are progged to rise some
overnight, so the concern remains with potential need for a flash
flood watch. Some heavier areas of 2-4 inches of rain were
observed earlier today across Shelby and Cumberland Counties, as
well as near 2 inches in the Lawrenceville area, though the areas
south of I-70 in general were around 3/4 inch or less.
Aforementioned MCS looks to have its heaviest rainfall tracking
just south of our area, so we will continue to hold off on a watch
for now.
Updated zones/grids sent for the latest rainfall trends.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 318 PM CDT Sat Jun 27 2020
Anticipate a relatively lull in convective activity across central
Illinois late this afternoon behind first wave departing east into
Indiana and next wave currently over north central MO. Convective
initiation is underway, however, with this next shortwave trough
with scattered storms developing across the southeast portions of
Iowa into northeast Missouri. These storms should shift east into
Illinois this evening and tonight. Some of these storms could be
strong to severe, especially with some breaks in the clouds
developing west of I-55 which will allow for some recovery of
instability late this afternoon. In addition, shear is marginally
stronger, 25-30 kt, which may support some storm organization.
This evening and tonight, focus will shift a bit further south,
though uncertainty remains in the exact placement. Low level jet
will strengthen from OK across MO into SW IL late this evening and
overnight and help to further increase already high PWats to over
2.0 inches across the region. Thunderstorms should expand in
coverage along the nose of the low level jet. Corfidi vectors drop
below 5 kts or become oriented out of the NE into the LLJ. This
leads to the possibility of back building thunderstorms that could
produce locally heavy rain and flash flooding. While admittedly
cannot put a lot of stock in placement of these storms from the
convective allowing models after pretty dismal performance today,
the HRRR/NAMNest/WRF ARW all keep the axis of heaviest precip just
south of the CWA, though the WRF NMM does place backbuilding
storms into the SE CWA at least initially. While guidance does
lean just south of the forecast area for placement tonight, cannot
completely rule out the more northerly solutions so will need to
keep a close eye on where things set up this evening and tonight.
While a flash flood watch was considered for counties south of
I-70, confidence in the placement over these counties is too low
at this time.
Muggy conditions are expected to continue on Sunday with temps
well into the 80s if not lower 90s depending on convection
during the day. Warm advection will strengthen over the Great
Plains and Midwest in response to a strong upper low digging
across the Pacific Northwest with upper ridge strengthening across
the mid section of the country. Meanwhile, at the surface, warm
front is expected to lift back north across central Illinois and
could serve as the focus for isolated to scattered storm
development. The best forcing does stay just to our west and
several models suggest most of the day will be dry, so may have to
wait to see where smaller scale forcing sets up to force
convection locally. Lack of upper level support and weak mid/upper
flow does not point to any notable organized severe threat should
storms develop, but strong instability could result in strong
pulse storms with primarily a wind threat.
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 318 PM CDT Sat Jun 27 2020
A blocky upper ridge will develop across the mid section of the
country late this weekend and is expected to strengthen and
persist through the upcoming week. Hot and humid conditions will
result along with occasional precip chances in the unstable
conditions.
As upper ridge strengthens over the region Sunday night into
Monday, surface warm front is progged to surge north into
Wisconsin and should provide dry weather locally with central
Illinois displaced from any large scale forcing. Temperatures are
expected to warm into the lower 90s while dew points remain in the
low to mid 70s. Afternoon heat indices near 100 are expected as a
result.
On Tuesday, a shortwave trough is progged to lift up the longwave
ridge resulting in scattered showers and thunderstorms. Mid and
upper level flow remain fairly weak over the region which will
keep the severe threat in check, limited to pulse severe during
the afternoon and early evening.
Wednesday through the end of the week, surface low is progged to
shift from the central Great Plains to the lower Mississippi
Valley. Showers and thunderstorm chances continue Wednesday
ahead of the low, but then become focused to our south Thursday
through the end of the week into Saturday as mid and upper flow
turn north to northeasterly and the better moisture transport is
shunted well to our south. While temps in the 90s and dew points
in the 70s will continue Wednesday and possibly Thursday, they'll
be replaced by highs in the upper 80s and dew points in the 60s
late in the week...still quite hot and humid but slightly less
uncomfortable.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Jun 27 2020
Challenging aviation forecast. Convection will remain the primary
concern through about 07-08Z, with timing fairly uncertain. Have
included a TEMPO period for MVFR conditions at KPIA initially
where there is more certainty, but left VCTS elsewhere and will
amend as the focus becomes clearer.
Overnight, focus shifts to lower ceilings and visibilities. Areas
closer to KPIA/KBMI will see some deteriorating visibilities,
while low MVFR to IFR level ceilings overspread a large part of
central Illinois. Improvement not really expected until late
morning Sunday. While another round of pop-up convection is
possible by afternoon, too much uncertainty in the placement of it
exists at the moment to include a mention in this TAF set.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Geelhart
Hazardous weather outlook, Jun 27, 2:38 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Sat Jun 27 2020
ILZ027>031-036>038-040>057-061>063-066>068-071>073-282045-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
338 PM CDT Sat Jun 27 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are possible late this afternoon through
tonight. A few strong to severe storms will be possible with
damaging winds the main concern. Locally heavy rain and flash
flooding are also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Occasional thunderstorms, with the potential for localized heavy
rainfall, will be possible each day. A few storms on Sunday could
be strong to severe with locally damaging winds the primary
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.
Deubelbeiss
In the hours before
Local storm report, Jun 27, 5:48 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN TOLEDO 39.27N 88.24W
06/27/2020 M2.65 INCH CUMBERLAND IL PUBLIC
TOTAL PAST 12 HOURS.
0812 PM TSTM WND DMG CAMP GROVE 41.08N 89.63W
06/26/2020 MARSHALL IL PUBLIC
SEVERAL LARGE TREE BRANCHES DOWN. DELAYED REPORT.
&&
GEELHARTFlash Flood, Vermilion
- When
- June 27, 10:02 PM CST to 11:45 PM CST
- Where
- Vermilion County, 1.54 mi W of Ellis to 3.13 mi ENE of Ellis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.352, -87.909
Six to eight inches of water was flowing over Route 49 west of Potomac prompting law enforcement to barricade the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896182.